Get your Health question answered in 3 easy steps

191 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What does increase in lactic acid level indicate?

Answered by
Dr.
Dr. Shehzad Topiwala

Endocrinologist

Practicing since :2001

Answered : 1663 Questions

default
Posted on Wed, 20 Aug 2014 in Thyroid Problem and Hormonal Problems
Question: After going to the local ER, Thursday and Saturday, and to my primary physician on Friday, it was found that my lactic acid went from 2.6 on Thursday to 2.0 on Friday and back up to 2.8 on Saturday. I have taken Metformin for approximately 10 years (500 mg x 3 per day) and have never had a problem before. I was being treated as a PCOS patient, but I know now that this has turned into adult onset diabetes. My blood work also showed that I have a strep-based bacterial UTI. I have been running a temp of 99 - 99.8 continuously for three days. I was prescribed Augmentin (500 mg x 2) for the infection. I have taken 2 doses, but I am still feeling very weak. The ER did a CT scan and sonogram of my abdomen and everything looked normal, but I am still feeling pain in the lower left and right of my abdomen. I am 56, 5'3", weigh 214 and have a bicuspid aortic valve. I took one dose of Metformin this morning, but at this point, I don't know if I should take more Metformin. My sugar levels today have been 167 at waking, 175 about two hours later, 172 about an hour later, then I dropped to 67 at about 4:30. After eating dinner, I'm back up to 109. My vision is worse just in the last three days. The ER did not see anything as being urgent, although I'm unsure if a physician actually looked at my results, or if it was just handled by the RN and PA. It was not a pleasant experience. My question is, Should I take anymore Metformin this evening (I've had 500 mg today), or do I run the risk of raising my lactic acid to dangerous levels?
doctor
Answered by Dr. Shehzad Topiwala 3 hours later
Brief Answer:
Omit metformin with your doctors' permission

Detailed Answer:
Although lactic acid levels that are considered urgently worrisome are higher than the ones you have reported, it is still advisable to stay off metformin for couple reasons for the time being.

1 Would you know if the CT scan you underwent involved a XXXXXXX injection in your veins?
If so, it is standard protocol for metformin to be stopped before such a procedure and restarted 48 to 72 hours later after documenting a normal serum creatinine. The rational for this approach is that sometimes the XXXXXXX in the contrast can cause kidney damage,, and in such a setting metformin can raise the risk of 'lactic acidosis'. So a simple blood test for kidney function such as serum creatinine is necessary, and if normal then metformin can be reinitiated.

2 There is a difference between lactic acidemia and acidosis. The first term refers to elevated levels of lactic acid while the latter connotes the presence of a concerning acidotic state. To state it simply, it is not just the numerical value of the lactic acid in the blood stream that is relevant but the broader picture in terms of how you feel and symptoms suggestive of a worrisome problem. Shortness of breath, nausea and abdominal pain are a few of the symptoms but they can be subtle till they advance to a severe stage where there can be loss of consciousness .

So you definitely need to be examined thoroughly for this possibility, however small. In addition, omitting metformin will likely further worsen your glucoses. You will need alternative medication to manage them till the lactic acid matter is resolved.
Seeing an endocrinologist in person will be the best option
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shehzad Topiwala 2 days later
Thank you so much for your answer. I was hospitalized and it was found that along with me higher acid levels my thyroid was out of whack. I was taken off of the metformin am taking synthroid . However, they did use XXXXXXX when they tested me at my local hospital.. They knew that I was taking Metormin . If this damaged my kidneys is there anything medically that can be done to lessen the damage to my kidneys that I should do or ask to be done now? I don't like trying to be my own Dr. But no one seems to care or be on top of anything that I say. I am still running a fever of 99-100. Is am a retiring teacher if 25 years. I am not someone who likes dealing with medical stuff hut I now realize that I have to my own advocate.
doctor
Answered by Dr. Shehzad Topiwala 18 hours later
Brief Answer:
Follow up

Detailed Answer:
It would be worth checking your blood creatinine levels to see if they are abnormal or not. See an endocrinologist to manage this as well as address your thyroid
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication
Lab Tests
Medical Topics ,  

Recent questions on  Ct scan

doctor1 MD

I am experiencing a partial vision loss - probably a TIA - what will happen when I go to the emergency room?? YYYY@YYYY

doctor1 MD

My father undergone Electrical cardioversion treatment due to having severe Atrial Fibrilation (AF). Needless to say the treatment did not work after 4 attempts and they have prescribed him various medications to control the rate of the heart. We...

doctor1 MD

I got real dizzy and kinda lost tempory balance and experienced double vision but only for 30 seconds, twice yesterday. I am in good health at 78 years old and very active. eat healthy, Take a staten and low dose blood pressure and lots of vits daily

doctor1 MD

Sir, My right side floating rib hits somewhere and I am having pain while moving side to side when I sleep. Feels like the rib is hitting some organs or the muscles where may be some inflammation. I have taken X-ray , gone through CT-Scan and Lever test and as per the direction of a hospital but they could not find out anything wrong. I am 53 year old.